Arkansas, 2013

Hail and Damaging Winds in Arkansas, May 9 to 10, 2013

May 9 to 10, 2013 · NWS LZK · 5 events in 4 counties and zones

Low pressure aloft moved over Arkansas on the 9th and 10th, creating unstable conditions, especially during the afternoon and evening. A few severe storms resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Low pressure aloft moved over Arkansas on the 9th and 10th, creating unstable conditions, especially during the afternoon and evening. A few severe storms resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 9, 5:54 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 9, 5:54 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
654 PM CDT THU MAY 9 2013

.AVIATION...
A STATIONARY FRONT IS ACROSS NORTHEAST AND CENTRAL OKLAHOMA. THIS
FRONT WILL MOVE EAST LATE TONIGHT AND WILL BE IN WESTERN ARKANSAS
BY MORNING...AND TO EASTERN ARKANSAS BY FRIDAY EVENING. SHOWERS
AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER WESTERN ARKANSAS AND
WILL CONTINUE TO MOVE EAST TONIGHT. VFR CONDITIONS WILL BECOME
MVFR AND IFR DURING THE NIGHT. CONDITIONS WILL IMPROVE FRIDAY
MORNING AS THE STORMS MOVE EAST.

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT THU MAY 9 2013/

SHORT TERM...TONIGHT  THROUGH SUNDAY NIGHT

CONVECTION THAT AFFECTED PARTS OF THE AREA THIS MRNG...HAD SHIFTED E
OF THE REGION BY MIDDAY. SUBSIDENCE BEHIND THIS ACTIVITY HAS LIMITED
ADDITIONAL FORMATION ACRS AR THRU MID AFTN. IT ALSO ALLOWED CLOUDS
TO DCRS OVR MUCH OF NRN AND ERN AR...WITH MID AFTN TEMPS IN THE UPR
70S TO LOWER 80S. INCRSG CLOUDS OVR SWRN AR HELD READINGS IN THE
LOWER AND MID 70S. WL KEEP MINIMAL POPS OVR MOST OF THE FA EARLY
THIS EVENING.

MEANWHILE...A COMPLEX OF STORMS CONTD TO ORGANIZE ACRS CNTRL/ERN TX
THIS AFTN...ASSOCD WITH ANOTHER UPR LVL WV MOVG ACRS THE SRN PLAINS.
AN ADDITIONAL CLUSTER OF STORMS HAS FORMED ALONG THE RED RVR IN SERN
OK. EXPECT SOME THIS ACTIVITY TO AFFECT WRN AR TOWARD SUNSET.

ADDITIONAL CONVECTION WL FORM TNGT AS THE AFOREMENTIONED UPR IMPULSE
TRACKS INTO AR...AND ALONG A SLOW MOVG CDFNT APCHG FM THE CNTRL
PLAINS. CURRENT DATA SUGGESTS THE BNDRY WL BE ALONG THE I-44
CORRIDOR EARLY FRI MRNG. CANNOT RULE OUT A FEW STRONG/SVR STORMS
TNGT...WITH LARGE HAIL AND WINDS THE MAIN CONCERNS.

APPEARS WE WL SEE A LULL IN THE RAINFALL LATER FRI MRNG/EARLY AFTN
AS THE FIRST ROUND OF STORMS WORKS E OF THE AREA. THE CDFNT WL CONT
TO DRIFT EVER SO SLOLY SEWD INTO CNTRL AR LATER ON FRI AS THE BNDRY
INITIALLY ENCOUNTERS SWLY FLOW ALOFT. SCTD SHRA/TSRA WL BE POSSIBLE
AHEAD OF THE FNT INTO FRI NGT. RAIN CHCS WL DCRS FM THE NW AS THE
NGT PROGRESSES AND THE FNT SHIFTS SE OF AR.

DRIER CONDS RETURN FOR SAT WITH TEMPS CLOSE TO NORMAL FOR THIS TIME
OF YEAR. A SECONDARY CDFNT WL SWEEP SWD THRU AR SAT NGT...FOLLOWED
BY COOLER AND MUCH DRIER AIR. AN UPR LVL IMPULSE IS PROGGED TO DROP
SEWD INTO THE AREA LATER SUN NGT...BRINGING AN INCRS IN CLOUDS. WL
KEEP THE FCST DRY ATTM AND MONITOR MODEL TRENDS IN THE COMING DAYS
FOR THE POSSIBLE INCLUSION OF SMALL RAIN CHCS.

LONG TERM...MONDAY THROUGH THURSDAY

THE EXTENDED FORECAST STARTS WITH A LARGE SURFACE HIGH PRESSURE
SYSTEM OVER THE CENTRAL U.S...WHILE A LARGE AND BROAD UPPER TROUGH
OVER THE NE TO SE U.S. WEATHER WILL BE DRY WITH JUST A BIT COOLER
TEMPS TO START. MONDAY THE SURFACE HIGH PRESSURE CENTERS OVER THE
SOUTHEASTERN PLAINS...AS THE LARGE UPPER TROUGH OVER THE EAST COAST
MOVES A BIT MORE EAST. THIS WILL BRING DRY WEATHER AND TEMPS CLOSER
TO NORMAL VALUES. ON TUESDAY CONTINUED DRY WITH WARMING TEMPS AS THE
SURFACE HIGH PRESSURE HAS MOVED OFF TO THE EAST OF AR. ON WEDNESDAY
MODELS ARE DEPICTING AN UPPER SYSTEM OVER THE SOUTHERN PLAINS...AND
WITH RETURN FLOW TO THE AREA...SOME CONVECTION SHOULD BE SEEN MAINLY
OVER TEXAS. THE FORECAST WILL REMAIN DRY OVER AR WITH WARMER TEMPS.
LATER WEDNESDAY NIGHT AND THURSDAY...A SLIGHT CHANCE OF CONVECTION
IS BACK IN THE FORECAST AS THIS UPPER SYSTEM SLOWLY MOVES EAST AND
AFFECTS AR. TEMPS WILL REMAIN WARM WEDNESDAY AND THURSDAY. OVERALL
CONFIDENCE IS AVERAGE WITH MODEL TRENDS BUT TIMING COULD CHANGE IN
FUTURE MODEL RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     61  76  54  73 /  70  40  20  10
CAMDEN AR         62  81  60  76 /  80  50  30  20
HARRISON AR       58  70  51  70 /  60  30  10  10
HOT SPRINGS AR    62  79  58  75 /  80  50  20  10
LITTLE ROCK   AR  63  80  58  75 /  80  50  20  10
MONTICELLO AR     64  81  62  77 /  90  60  30  20
MOUNT IDA AR      58  77  54  75 /  80  50  20  10
MOUNTAIN HOME AR  60  72  51  72 /  70  30  10  10
NEWPORT AR        62  77  55  73 /  70  50  20  10
PINE BLUFF AR     64  80  61  75 /  80  50  30  20
RUSSELLVILLE AR   60  79  52  75 /  70  40  20  10
SEARCY AR         62  79  56  74 /  70  50  20  10
STUTTGART AR      64  79  59  73 /  80  50  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...51
Hazardous weather outlook, May 9, 3:02 PM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
402 PM CDT THU MAY 9 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
402 PM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...LATE AFTERNOON THROUGH TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ARKANSAS LATE
THIS AFTERNOON. THE STORMS WILL BECOME MORE WIDESPREAD TONIGHT...AS
AN UPPER LEVEL WEATHER SYSTEM MOVES THROUGH THE REGION. THE
CONVECTION WILL BE MORE OVER THE CENTRAL AND SOUTHERN AREAS. THE
OVERALL SEVERE STORM THREAT IS LOW THROUGH TONIGHT...BUT AN ISOLATED
SEVERE STORM MAY DEVELOP WITH STRONG DAMAGING WINDS AND LARGE HAIL
THE PRIMARY HAZARDS. RAINFALL AMOUNTS THROUGH TONIGHT IN THE
SOUTHERN PARTS OF THE STATE WILL LIKELY RANGE FROM A QUARTER OF AN
INCH TO AROUND ONE INCH...WITH SOME LOCAL AMOUNTS OF 1 TO 2 INCHES
POSSIBLE IN THOSE AREAS THAT RECEIVE SEVERAL ROUNDS OF STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS THE STATE ON
FRIDAY AS A COLD FRONT MOVES IN FROM THE NORTHWEST. THE THREAT OF
SEVERE STORMS WILL BE SOMEWHAT LOWER GIVEN LESS INSTABILITY TO
WORK WITH...BUT STRONGER STORMS COULD PRODUCE SOME DAMAGING WINDS
OR HAIL.

DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

64/59/51

In the hours before

Special weather statement, May 9, 6:15 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
715 PM CDT THU MAY 9 2013

ARZ052>054-100100-
CLARK AR-HOT SPRING AR-PIKE AR-
715 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN PIKE...
WESTERN HOT SPRING AND CLARK COUNTIES UNTIL 800 PM CDT...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF OKOLONA...OR 8 MILES NORTH OF
PRESCOTT...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  ARKADELPHIA...        RICHWOODS...          OKOLONA...
  HALFWAY...            HOLLYWOOD...          GUM SPRINGS...
  BURTSELL...           SMYRNA...             SHILOH...
  PIKE JUNCTION...      OZAN POINT...         MEEKS SETTLEMENT...
  LOWER LAKE REC AREA...                      LOVE CREEK...
  LENOX...              HARETOWN...           DOBYVILLE...
  DEGRAY...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 54 AND 76.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3387 9331 3390 9331 3392 9335 3395 9337
      3394 9342 3395 9344 3429 9329 3409 9293
      3384 9329
TIME...MOT...LOC 0015Z 216DEG 22KT 3393 9334

225
Special weather statement, May 9, 7:11 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
811 PM CDT THU MAY 9 2013

ARZ042-053>055-062-100155-
CLARK AR-DALLAS AR-GARLAND AR-GRANT AR-HOT SPRING AR-
811 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOT SPRING...WESTERN
GRANT...SOUTHEASTERN GARLAND...NORTHWESTERN DALLAS AND EASTERN CLARK
COUNTIES UNTIL 900 PM CDT...

AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF ARKADELPHIA...MOVING
NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MALVERN...            ARKADELPHIA...        THIEL...
  ROCKPORT...           RICHWOODS...          PRATTSVILLE...
  POYEN...              PERLA...              LAKE CATHERINE...
  CADDO VALLEY...       RED OAK...            MIDWAY...
  LONO...               JOAN...               GUM SPRINGS...
  GRIFFITHTOWN...       GIFFORD...            FRIENDSHIP...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 69 AND 100.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3449 9302 3432 9250 3397 9298 3408 9318
TIME...MOT...LOC 0111Z 214DEG 33KT 3411 9303

225
Special weather statement, May 9, 7:12 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
812 PM CDT THU MAY 9 2013

ARZ053-062-066-100155-
CLARK AR-DALLAS AR-OUACHITA AR-
812 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OUACHITA...SOUTHWESTERN
DALLAS AND SOUTHEASTERN CLARK COUNTIES UNTIL 900 PM CDT...

AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES WEST OF WHITE OAK LAKE...OR 18 MILES WEST
OF CAMDEN...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  WHITE OAK LAKE...     WHELEN SPRINGS...     SPARKMAN...
  LUNET...              VADEN...              TATES BLUFF...
  READER...             PINE GROVE...         OUACHITA...
  HOLLY SPRINGS...      GRIFFITHTOWN...       DALARK...
  CHIDESTER...          BRAGG CITY...         AMY...
  TRACE...              SMEAD...              SHAKERTOWN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3378 9311 3382 9316 3411 9290 3380 9261
      3356 9311
TIME...MOT...LOC 0112Z 242DEG 24KT 3367 9310

225
Local storm report, May 9, 7:18 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
818 PM CDT THU MAY 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             ARKADELPHIA             34.12N 93.07W
05/09/2013  E0.25 INCH       CLARK              AR   PUBLIC

            PEA SIZED HAIL AND DANGEROUS LIGHTNING

&&

225

The radar

The Little Rock radar (KLZK), 147 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Calhoun

When
May 9, 7:29 PM CST
Where
Calhoun County, Harrell
Measured
1 in hail
Reported by
Public
Coordinates
33.520, -92.400

Thunderstorm Wind, Bradley

When
May 9, 7:38 PM CST
Where
Bradley County, 5 mi S of Warren
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.548, -92.070

Trees were blown down on U.S. 63.

Thunderstorm Wind, Cleveland

When
May 9, 8:00 PM CST
Where
Cleveland County, 3.37 mi ESE of Orlando
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.704, -92.115

Trees were blown down on Arkansas 189.

Thunderstorm Wind, Bradley

When
May 9, 8:00 PM CST
Where
Bradley County, 3.85 mi NNW of Cloquet
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.673, -92.101

Trees were blown down on Arkansas 8.

Funnel Cloud, Prairie

When
May 10, 11:00 AM CST
Where
Prairie County, Hazen
Reported by
Social Media
Coordinates
34.780, -91.570

A funnel cloud was photographed near Hazen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439412, 439415, 439413, 439414, 439416.